# SDR 2014F00141

- Difficulty date: July 31, 2014
- Submitted: August 6, 2014
- Operation: General aviation
- Make and model: Cessna 421B
- Engine: Cont GTSIO520*
- Engine time: 3,672 hours
- System (JASC): 8010 · Engine Cranking
- Part: Adapter
- Part number: 643259A43
- Condition: Failed
- Location: Engine Starter
- Part time: 1,372 hours
- Stage of operation: AA
- How discovered: O
- Nature of condition: O
- Precautionary procedure: A

## Discrepancy

DURING INSPECTION, AFTER ENGINE INFLIGHT SHUTDOWN FOUND THE RT ENGING STARTER ADAPTER GEAR SPLINES WERE DAMAGED CAUSING FURTHER DAMAGE TO THE CRANK SHAFT DRIVE GEAR AND THE CAM SHAFT DRIVE GEAR.  THE CRANK SHAFT DRIVE GEAR ALSO DRIVES THE CAM SHAFT AS WELL AS THE MAGNETOS.  WHEN THIS DAMAGE HAPPENED IT THEN CAUSED THE ENGINE TO SHUTDOWN IN FLIGHT.  LAST COMPLIANCE OF AD 2007-05-15 IS AS FOLLOWED, AD2007-05-15 PART 2 BACKLASH INSPECTION 7-2-14, 26.2 HRS.  PART 3, 10-22-10, VISUAL INSPECTION STARTER ADAPTER 297.4,  KIT EQ6642 INSTALLED AT O/H 3-6-06.
